Kansas, 2021

Flash Flooding and Hail in Kansas, June 24 to 25, 2021

June 24 to 25, 2021 · NWS TOP · 12 events in 6 counties and zones

Flash flooding occurred in far northeastern Kansas, and damaging wind occurred across the area due to multiple rounds of rain late in the evening on 6/24 through the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Flash flooding occurred in far northeastern Kansas, and damaging wind occurred across the area due to multiple rounds of rain late in the evening on 6/24 through the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
400 PM CDT Thu Jun 24 2021

.DISCUSSION...
Issued at 359 PM CDT Thu Jun 24 2021

Main focus is the concern for severe weather potential late this
afternoon and evening, with several factors leading to plenty of
uncertainty in how tonight evolves, which will then affect the next
couple of days.

A 1004mb surface low is centered over south central KS with a warm
front extending into northeast KS while the cold front extends into
western KS and into southeast NE. We also have outflow boundaries
from this morning's convection, which had pushed south of the area
but is retreating north, and another boundary was noted on satellite
in southeast NE earlier today, likely associated with convection
that had decayed to the north of that area. Having multiple
boundaries hanging around the area leaves room for uncertainty on
which one storms will initiate on, and also is a cause for concern
because enough clearing has taken place for the atmosphere to become
quite unstable. The 19Z TOP sounding shows the boundary layer as
being warm and moist, but the atmosphere still capped. Most
deterministic and ensemble guidance has favored storms developing
first near the KS/NE border around 22-23Z where the synoptic
boundary looks to be situated, then moving southeast. There remains
some possibility storms could initiate a bit further south, but
there isn't much confidence in that scenario - in any case, areas
north of I-70 are favored at least for the beginning of the event.
Any storms that develop in this area during the late afternoon/early
evening would have potential to produce a tornado or two, given
backed winds at the surface resulting in a veered wind profile as
shown in forecast hodographs. This would be especially true for a
storm that develops along any boundaries in the area, with CAPE of
3000-5000 J/kg to work with. That being said, large hail and
damaging winds are still the bigger threats, with hail being up to
baseball size and wind gusts up to 70mph possible.

We will also need to monitor heavy rain with potential for flash
flooding late tonight, mainly after midnight. Storms are also
expected to develop in western KS associated with the cold front or
dryline, and any discrete cells initially should grow upscale as
boundaries interact with each other. There is a possibility storms
could be progressive enough tonight to not cause problems,
especially since we have been dry enough for most areas to take a
quick inch or two. However, Pwat values are already near the max
based on local sounding climatology and are expected to remain there
overnight into Friday. As a result, have issued a Flash Flood Watch
for parts of northeast and east central KS that would be at greatest
risk for receiving heavy rainfall tonight. This may need to be
expanded south and/or west to account for Friday's activity, but
given the uncertainty with how tonight evolves and what kind of soil
conditions will be present by morning, so have focused more on
tonight for the watch area for now.

Most activity should move out by sunrise, with a brief break in the
morning for most places. Another round of severe weather then
becomes possible during the afternoon and evening with the cold
front bisecting the area. Damaging wind, hail, and heavy rain will
be the main threats for this round, and the exact area will depend
on where exactly the boundary sets up. Some storms may continue into
Saturday as well, and there is still some variability between models
on how soon the front moves entirely out of the area. Although PoPs
are small heading into next week, troughing remains over the area to
at least keep some storm chances around. Otherwise, expect cooler
temperatures relative to what we've seen the last couple days, with
highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jun 24 2021

With satellite showing breaks in the clouds, the main concern for
this period is potential for severe weather this evening and
tonight with hail, wind, and even a tornado still possible. Have
left a VCTS mention with a fairly wide time range at this time as
there remains plenty of uncertainty regarding where boundaries
will set up and how they will interact, resulting in overall low
confidence in where exactly storms will be at any given time. They
should move out of the area early tomorrow morning with a break
before redevelopment occurs after this period. In the meantime,
cigs may bounce around between MVFR and VFR this afternoon with
VFR conditions otherwise.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Saturday
morning for KSZ010>012-023-024-026-038>040-055-056.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jun 24, 3:03 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
403 PM CDT Thu Jun 24 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-252115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
403 PM CDT Thu Jun 24 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Heat index values of 100 to 105 degrees will continue this
afternoon, especially along and south of I-70.

Another round of severe thunderstorms is expected late this
afternoon into tonight. Large hail, damaging winds, heavy
rainfall, and a few tornadoes are all possible. A Flash Flood
Watch has been issued for parts of northeast and east central
Kansas tonight through Saturday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More severe thunderstorms could develop Friday afternoon across
the area. Large hail, damaging wind, and heavy rainfall are the
main threats with this round. The Flash Flood Watch remains in
effect through Saturday morning. Please reference this product for
more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Hail, Marshall

When
June 24, 5:03 PM CST to 5:04 PM CST
Where
Marshall County, 2.23 mi ESE of Oketo
Measured
1.5 in hail
Reported by
Public
Coordinates
39.960, -96.560

Delayed report of ping pong size hail.

Thunderstorm Wind, Brown

When
June 24, 7:30 PM CST to 7:31 PM CST
Where
Brown County, 2.14 mi SSE of Baker
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.720, -95.560

Measured wind gust of 70 mph.

Flash Flood, Brown

When
June 24, 7:54 PM CST to June 25, 1:30 AM CST
Where
Brown County, 10.84 mi E of Reserve to 10.81 mi E of Reserve
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.000, -95.367

Report of water and debris flowing over roads.

Flash Flood, Nemaha

When
June 24, 8:00 PM CST to June 25, 2:00 AM CST
Where
Nemaha County, 3.5 mi N of Berwick to 3.1 mi WSW of Berwick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.980, -95.830

A couple of county roads are closed due to flood waters.

Flash Flood, Brown

When
June 24, 8:00 PM CST to June 25, 2:00 AM CST
Where
Brown County, 4.82 mi E of Reserve to 2.96 mi ENE of Padonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.970, -95.480

A residence evacuated due to rising flood waters.

Flash Flood, Brown

When
June 24, 8:00 PM CST to June 25, 2:00 AM CST
Where
Brown County, 9.25 mi NE of Hiawatha Arpt to 7.22 mi ENE of Hiawatha Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.960, -95.380

Water rescue of people in a stranded vehicle around 0230 CDT (0130 CST).

Thunderstorm Wind, Jefferson

When
June 25, 2:09 AM CST to 2:10 AM CST
Where
Jefferson County, 2.76 mi WSW of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.210, -95.370

Delayed report of a 5 foot diameter tree snapped at the base and laying over 94th and Marion Road.

Thunderstorm Wind, Osage

When
June 25, 2:27 AM CST to 2:28 AM CST
Where
Osage County, 0.54 mi W of Scranton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.780, -95.740

Delayed report of numerous tree limbs down, biggest around 2 to 3 feet in diameter.

Thunderstorm Wind, Shawnee

When
June 25, 2:40 AM CST to 2:41 AM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Measured at kfoe.

Thunderstorm Wind, Shawnee

When
June 25, 2:44 AM CST to 2:45 AM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Measured at kfoe.

Thunderstorm Wind, Shawnee

When
June 25, 2:54 AM CST to 2:55 AM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.070, -95.630

Measured at ktop.

Thunderstorm Wind, Shawnee

When
June 25, 2:59 AM CST to 3:00 AM CST
Where
Shawnee County, 1.75 mi WSW of Tecumseh
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
39.040, -95.610

Report from mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965902, 965903, 965909, 965912, 965913, 965914, 965916, 965920, 965921, 965922, 965923, 965926.